Utah, 2014

Winter Weather in Utah, June 16 to 18, 2014

June 16 to 18, 2014 · NWS SLC · 2 events in 2 counties and zones

A moist and unseasonably cold storm system brought widespread valley rain and mountain snow to much of Utah, with snow levels dropping to 6000 feet. The biggest impact from this storm was the death of a hiker who was unprepared for the weather conditions.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A moist and unseasonably cold storm system brought widespread valley rain and mountain snow to much of Utah, with snow levels dropping to 6000 feet. The biggest impact from this storm was the death of a hiker who was unprepared for the weather conditions. In addition, a funnel cloud was observed near Willard Bay late in the morning on the 17th of June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 16, 9:16 PM MST, 44 minutes earlier.

Area forecast discussion, Jun 16, 9:16 PM MST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1016 PM MDT MON JUN 16 2014

.SYNOPSIS...AN UNSEASONABLY COLD STORM WILL SETTLE INTO THE GREAT
BASIN TONIGHT AND TUESDAY. WARMER AND DRIER CONDITIONS WILL RETURN
TO THE AREA THURSDAY.

&&

.DISCUSSION...A BROAD UPPER LEVEL TROUGH WITH SEVERAL EMBEDDED
DISTURBANCES CONTINUES TO SLOWLY TRACK SOUTHEAST FROM THE PACIFIC
NORTHWEST STATES. A SHALLOW COLD FRONT HAS PUSHED INTO NORTHWEST
UTAH WITH A VORT LOBE ROTATING ACROSS SOUTHERN IDAHO. WITH SHOWERS
DEVELOPING THROUGHOUT THE AFTERNOON HOURS...THE AIRMASS HAS BEEN
GRADUALLY MOISTENING. NOW WITH THE ADDED DYNAMICS OF THE COLD FRONT
AND AN UPPER JET NOSING INTO NORTHERN UTAH...PRECIPITATION HAS
FILLED IN ACROSS NORTHERN UTAH WITH MEASURABLE PRECIPITATION
STARTING TO BE REPORTED EVEN IN THE VALLEYS.

THE THREAT OF GUSTY OUTFLOW WINDS WILL GRADUALLY DECREASE THROUGH
THE NIGHT WITH THE BOUNDARY LAYER MOISTENING UP. HOWEVER...BREEZY
WINDS CAN BE EXPECTED ACROSS NORTHWEST UTAH BEHIND THE FRONT. IN
ADDITION...PREFRONTAL SOUTHWEST WINDS ALSO REMAIN ELEVATED IN SOME
AREAS ACROSS SOUTHERN UTAH...BUT WIND SPEEDS ARE LOWER NOW COMPARED
TO WHAT THEY WERE THIS AFTERNOON SO THE WIND ADVISORY HAS BEEN
ALLOWED TO EXPIRE.

ANOTHER VORT MAX DIVING DOWN THE OREGON COAST AT THIS TIME WILL
ROTATE AROUND THE BASE OF THE TROUGH AND APPROACH UTAH TOMORROW
MORNING. THIS WILL BRING A REINFORCING AND DEEPER SHOT OF COLD AIR
TO THE AREA. AS A RESULT...THE COLD FRONT WILL STRENGTHEN OVER
NORTHERN AND CENTRAL UTAH TOMORROW AFTERNOON BEFORE PUSHING SOUTH.
EXPECT PRECIPITATION TO CONTINUE FILLING IN ALONG THE COLD FRONT.
MODELS ARE INDICATING AROUND A HALF INCH OF PRECIPITATION ACROSS THE
NORTHERN MOUNTAINS AND PORTIONS OF THE WASATCH FRONT THROUGH
WEDNESDAY MORNING. ALTHOUGH THIS IS LESS THAN WHAT SOME EARLIER RUNS
WERE SHOWING...THE DYNAMIC EVOLUTION OF THIS TROUGH INDICATES THAT
THIS SHOULD BE AS GOOD A PRECIPITATION EVENT FOR NORTHERN UTAH AS
HAS BEEN SEEN IN A COUPLE OF WEEKS. SOUTHERN UTAH WILL REMAIN ON THE
DRY SIDE AS THE FRONT WILL WEAKEN CONSIDERABLY BY THE TIME IT MOVES
THROUGH THAT AREA. HOWEVER...WITH THE FRONT STILL OVER CENTRAL UTAH
TOMORROW AFTERNOON...EXPECT GUSTY SOUTH WINDS TO CONTINUE ESPECIALLY
ACROSS SOUTH-CENTRAL AND SOUTHEAST ZONES...SO ANOTHER WIND ADVISORY
MAY BE NECESSARY WITH THE MORNING PACKAGE.

MODELS CONTINUE TO BRING 700MB TEMPERATURES DOWN TO BETWEEN -3 AND
-4C ACROSS NORTHERN UTAH. THIS WILL ALLOW SNOW TO FALL ACROSS THE
NORTHERN MOUNTAINS. PERIODS OF HEAVIER PRECIPITATION ARE EXPECTED TO
ALLOW FOR LOCALLY SIGNIFICANT ACCUMULATIONS SO A WINTER WEATHER
ADVISORY IS IN EFFECT ABOVE 8000FT TOMORROW MORNING THROUGH
WEDNESDAY MORNING.

THE STORM WILL LEAVE IN ITS WAKE MUCH DRIER WEATHER WEDNESDAY NIGHT
THROUGH THE END OF THE WEEK.

&&

.AVIATION...WINDS AT THE SLC TERMINAL ARE EXPECTED TO REMAIN OUT OF
THE NORTHWEST THROUGH MOST OF THE TAF PERIOD...BUT BRIEF ERRATIC
WIND DIRECTIONS ARE POSSIBLE NEAR SHOWERS. ANY MODERATE TO HEAVY
RAINFALL WILL LOWER CEILINGS BELOW 7000FT...WITH 04Z TO 09Z BEING
THE MOST LIKELY TIMEFRAME FOR STEADY RAINFALL THROUGH THE OVERNIGHT
HOURS. ANOTHER BAND OF STEADY RAINFALL IS LIKELY BETWEEN 17Z AND 23Z
TUESDAY.

&&

.FIRE WEATHER...ABNORMALLY COLD STORM SYSTEM WILL MOVE FROM THE
PACIFIC NORTHWEST TODAY INTO SOUTH CENTRAL IDAHO BY TUESDAY. THE
ASSOCIATED COLD FRONT WILL MOVE SOUTHWARD ACROSS UTAH TUESDAY FROM
THE NORTHWEST CORNER TUESDAY MORNING TO THE ARIZONA BORDER BY
MIDNIGHT TUESDAY NIGHT. STRONG SOUTHWEST WINDS WILL PREVAIL AHEAD OF
THE COLD FRONT WHILE MUCH COLDER AIR AND HIGHER RELATIVE HUMIDITIES
WILL OCCUR BEHIND THE FRONT. AN AREA OF RAIN WILL PREVAIL FROM UTAH
COUNTY NORTH TO THE IDAHO BORDER ALONG THE WASATCH FRONT...WITH RAIN
AND SNOW OVER THE WASATCH MOUNTAINS TUESDAY AFTERNOON AND NIGHT.
PRECIPITATION AMOUNTS OF 0.25 TO 0.75 OF AN INCH ARE EXPECTED WITHIN
THIS AREA. ELSEWHERE SCATTERED SHOWERS ARE EXPECTED FROM THE CENTRAL
MOUNTAINS NORTHEASTWARD. FARTHER SOUTH...SHOWERS ARE NOT EXPECTED
BUT THE COLD AIR MASS WILL BRING HIGHER RELATIVE HUMIDITIES. SHOWERS
WILL LINGER OVER NORTHERN UTAH WEDNESDAY.

THE STORM SYSTEM WILL DEPART THURSDAY WITH A RIDGE BUILDING IN OVER
THE REGION FOR THE REST OF THE EXTENDED PERIOD. WARM AND DRY
CONDITIONS WILL PREVAIL DURING THIS PERIOD.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 10 PM MDT TUESDAY FOR UTZ495>498.

     WINTER WEATHER ADVISORY FROM 9 AM TUESDAY TO NOON MDT WEDNESDAY
     FOR UTZ007>009.

WY...NONE.
&&

CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jun 16, 8:46 PM MST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
946 PM MDT MON JUN 16 2014

UTZ001>016-019>021-517-518-WYZ021-171300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
946 PM MDT MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

GUSTY WINDS AND LOW HUMIDITIES WILL COMBINE TO CREATE SEVERE FIRE
WEATHER CONDITIONS AT TIMES ACROSS PORTIONS OF WESTERN UTAH WHERE
FUELS ARE CRITICAL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ROUND OF STRONG GUSTY WINDS IS EXPECTED ACROSS
SOUTHWESTERN AND EASTERN UTAH TUESDAY AFTERNOON AND EVENING. IN
ADDITION...GUSTY WINDS AND LOW HUMIDITIES WILL COMBINE TO CREATE
SEVERE FIRE WEATHER CONDITIONS WHERE FUELS ARE CRITICAL ACROSS
SOUTHERN UTAH TUESDAY AFTERNOON AND EVENING.

AN UNSEASONABLY COLD SYSTEM WILL BRING THE THREAT OF ACCUMULATING
SNOW ABOVE 8500 TO 9000 FEET TUESDAY AFTERNOON THROUGH WEDNESDAY
MORNING. CONTINUE TO MONITOR FUTURES FORECASTS FOR ADDITIONAL
INFORMATION ON THIS DEVELOPING SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The Salt Lake City radar (KMTX), 32 km away, was scanning. The volume nearest the first event began at 16:59 UTC.

Open the radar archive at this moment

Event by event

1 winter weather, 1 funnel cloud. Local standard time, as filed.

Winter Weather, Wasatch Mountains I-80 North

When
June 16, 10:00 PM MST to June 18, 8:00 AM MST
Where
Wasatch Mountains I-80 North forecast zone
Deaths
0 direct, 1 indirect
Reported by
Broadcast Media

An unseasonably cold storm system brought snowfall to the mountains of northern Utah, with the heaviest snowfall on Tuesday, June 17. The day before this storm, Monday, June 16, four members of an Ogden family left for a backpacking trip in Wheatgrass Canyon in the back country of Weber County. The family was unprepared for the sudden weather shift, and the father of the family, a 46-year-old male, suffered from cold exposure, as well as potential diabetes complications. Two of the family members hiked out of the canyon on Wednesday to find help, but the man passed away before medical teams could return.

Funnel Cloud, Box Elder

When
June 17, 10:00 AM MST
Where
Box Elder County, 4.47 mi WSW of Willard
Reported by
Public
Coordinates
41.406, -112.114

A cold air funnel cloud was spotted over Willard Bay. The funnel did not move over land.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Wasatch Mountains I-80 North2014-06-1846MaleOutside/Open AreasIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530799, 530789.